Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 11, NWS Aberdeen, SD

October 3, 201612 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Oct 3, 2016, 3:19 AM CDT for 12 counties in South Dakota. It took effect at Oct 3, 2016, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2016, 3:19 AM CDT (08:19 UTC)
In effect from
Oct 3, 2016, 12:00 PM CDT
Expired
Oct 3, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS73 KABR 030819
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
319 AM CDT MON OCT 3 2016

SDZ003-004-009-015-016-033>036-045-048-051-032030-
/O.NEW.KABR.WI.Y.0011.161003T1700Z-161004T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MURDO...
KENNEBEC...FORT THOMPSON
319 AM CDT MON OCT 3 2016 /219 AM MDT MON OCT 3 2016/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING. 

* TIMING...STRONG SOUTHEASTERLY WINDS WILL DEVELOP BY THIS
  AFTERNOON. WINDS WILL DECREASE SLOWLY THIS EVENING.

* WINDS...SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO AROUND 45
  MPH.

* IMPACTS...THE COMBINATION OF DRY FUELS AND GUSTY WINDS WILL
  CAUSE VERY HIGH FIRE DANGER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
088 
WWUS73 KABR 031644
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 AM CDT MON OCT 3 2016

SDZ003-004-009-015-016-033>036-045-048-051-040000-
/O.CON.KABR.WI.Y.0011.161003T1700Z-161004T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MURDO...
KENNEBEC...FORT THOMPSON
1144 AM CDT MON OCT 3 2016 /1044 AM MDT MON OCT 3 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG SOUTHEASTERLY WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON...BEFORE SLOWLY DECREASING THIS EVENING.

* WINDS...SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO AROUND 45 
  MPH. 

* IMPACTS...THE COMBINATION OF DRY FUELS AND GUSTY WINDS WILL 
  CAUSE VERY HIGH FIRE DANGER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KF
926 
WWUS73 KABR 031931
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT MON OCT 3 2016

SDZ003-004-009-015-016-033>036-045-048-051-040000-
/O.CON.KABR.WI.Y.0011.000000T0000Z-161004T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MURDO...
KENNEBEC...FORT THOMPSON
231 PM CDT MON OCT 3 2016 /131 PM MDT MON OCT 3 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG SOUTHEASTERLY WINDS WILL CONTINUE THROUGH THIS 
  AFTERNOON...BEFORE SLOWLY DECREASING THIS EVENING. 

* WINDS...SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO AROUND 45 
  MPH. 

* IMPACTS...THE COMBINATION OF DRY FUELS AND GUSTY WINDS WILL 
  CAUSE VERY HIGH FIRE DANGER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KF
650 
WWUS73 KABR 040002
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT MON OCT 3 2016

SDZ003-004-009-015-016-033>036-045-048-051-040115-
/O.EXP.KABR.WI.Y.0011.000000T0000Z-161004T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...HIGHMORE...MURDO...
KENNEBEC...FORT THOMPSON
702 PM CDT MON OCT 3 2016 /602 PM MDT MON OCT 3 2016/

...WIND ADVISORY HAS EXPIRED...

GENERALLY SPEAKING...WIND SPEEDS AND GUSTS ARE ON THE DOWNWARD
TREND. THERE COULD BE A FEW MORE INSTANCES OVER THE NEXT COUPLE OF
HOURS WHERE GUSTS OF 40 TO 45 MPH ARE OBSERVED...BUT OVERALL THE
POTENTIAL FOR WIDESPREAD ADVISORY STRENGTH WINDS IS NO MORE.

THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Oct 3, 12:25 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 3, 12:25 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 AM CDT MON OCT 3 2016

.UPDATE...
Issued at 721 PM CDT SUN OCT 2 2016

The going forecast looks to be on track this evening and no
changes were made beyond updates to account for hourly trends.
Instability showers/virga across central SD have dissipated as
expected and no POPs remain in the forecast this evening.
Southeasterly winds have lost their gustiness, but are expected to
increase rapidly by the late Monday morning. Gusts may near 45 mph
for some locations Monday afternoon. Rain chances still look on
track for Monday and Tuesday.

UPDATE Issued at 622 PM CDT SUN OCT 2 2016

See the updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 346 PM CDT SUN OCT 2 2016

Continue to see very isolated showers across western SD this
afternoon along the frontal boundary. Some of this activity may not
even be reaching the ground, but will keep slight chances in the
forecast over the western CWA through 00Z.

Otherwise, main story in the forecast is the approaching low
pressure system, which will bring strong winds initially, followed
by showers and thunderstorms. Strong winds at 850mb set up over the
CWA on Monday, with speeds around 40 to 45 knots. Soundings show
good mixing in the lower levels as well, so should be able to mix
stronger gusts down to the surface. Raw guidance numbers across
central SD show sustained speeds around 30 mph and gusts could
certainly reach 45 mph. Good chance there will need to be a wind
advisory issued overnight for the Monday afternoon hours, but due to
marginality and collaboration purposes, did not issue quite yet.
Will await 00Z guidance to see what that provides. Appears any
potential advisory would be over central SD and not include the
James valley. As for fire weather concerns on Monday, the strong
winds and drying fuels, along with the harvest activities will
certainly bring a heightened fire threat. But, forecast RH values
are currently in the upper 30s to lower 40s over the western CWA, so
feel those numbers are a little too high to justify a "winds trump
RH" type of a day. Would like to see RH a little bit lower yet.

As for the precipitation potential, models still showing the showers
moving into central SD late Monday afternoon and into the evening
hours, then moving eastward across the rest of the CWA during the
overnight hours. On Tuesday, the precip area will be the eastern
CWA, mainly east of the James River. Aside from the far east getting
showers on Tuesday, the rest of the CWA looks to be dry slotted
during the day as the surface low moves northward from western ND
into Canada.

.LONG TERM...(Wednesday through Sunday)
Issued at 346 PM CDT SUN OCT 2 2016

The weather map at 12Z Wednesday will include the 500MB low across
southern Saskatchewan extending a sizable trough across the western
and central U.S. The surface reflection will have the sfc low out
ahead over southern Manitoba, with the cold front set up across
eastern MN into IA. Given the size of the system, a secondary
through looks to be set up across western ND/eastern MT. The result
will be, additional wrap around clouds. Clouds will linger across
the region, thanks to the passage of the 500MB trough late Thursday
afternoon into Friday morning.

High pressure will build in at the sfc and aloft Friday night.
However, the 02/06Z run of the GFS was the most aggressive with a
lee through to our west by daybreak Saturday. While the ECMWF has
some of this, it's much weaker and slower. The 12Z runs have come
into slightly better agreement, more in line with the GFS. Will
continue that philosophy, and increase the potential for frost
development later in the work week. Dry conditions will prevail
Thursday night through Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1224 AM CDT MON OCT 3 2016

While VFR conditions are expected through the TAF period, an
approaching low pressure system will bring changing conditions over
the next 24 hours. Southeast winds are expected to increase later
this morning, becoming strong and gusty this afternoon. Gusts in
excess of 30 kts are possible at all TAF sites. Showers and
thunderstorms are then expected to move from west to east across the
region late in the TAF period reaching the KMBG and KPIR TAF sites
in the 00z to 06z Tuesday time frame. Reduction to CIGS and VSBYs may
occur under the stronger storms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Serr
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Oct 2, 3:48 PM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT SUN OCT 2 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-032100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
348 PM CDT SUN OCT 2 2016 /248 PM MDT SUN OCT 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEASTERLY WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH CAN
BE EXPECTED MONDAY...STRONGEST ACROSS CENTRAL SOUTH DAKOTA. THESE
STRONG WINDS ALONG WITH LOW RELATIVE HUMIDITY WILL CREATE VERY
HIGH FIRE DANGER FOR COUNTIES ALONG THE MISSOURI RIVER VALLEY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT INTO TUESDAY
MORNING. WHILE SEVERE STORMS ARE NOT EXPECTED, SOME THUNDERSTORMS
MAY PRODUCE GUSTY WINDS.

FROST WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY
NIGHT...ESPECIALLY ACROSS THE JAMES RIVER VALLEY...AS TEMPERATURES
FALL INTO THE UPPER 20S TO UPPER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:06 PM CDTSpecial Weather StatementABRCorson54 min
Oct 3, 6:37 PM CDTSevere Thunderstorm WarningABRDewey71 min

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.